Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

How should dentures be cleaned to avoid breaking them?

  1. AWith an abrasive cleaning powder to remove stains
  2. BOver a sink lined with a towel or partly filled with water
  3. CBy soaking them in very hot water to sterilise them
  4. DOver an empty, hard sink so they can be seen clearly
2.Nursing fundamentalsHard

A patient with capacity tells the nurse they do not want the operation their family keeps pushing for. What is the nurse's best action?

  1. ALet the family decide, as they know the patient best
  2. BSay nothing to avoid a conflict with the family
  3. CSupport the patient to tell the team their wishes
  4. DTell the patient to follow the family's advice
3.Clinical nursingMedium

A patient's seizure has lasted more than five minutes. What does this mean?

  1. AIt should be treated as status epilepticus and emergency medication given
  2. BIt is normal and needs no treatment
  3. CPlace something in the mouth to prevent tongue biting
  4. DRestrain the limbs to stop the movements
4.Clinical nursingHard

An adult with capacity refuses a blood transfusion for religious reasons, even though it may save their life. What should the nurse do?

  1. ARespect the refusal, check it is informed and document it, and inform the team
  2. BSedate the patient so the transfusion can be given
  3. CGive the transfusion while the patient is asleep, as it is in their best interests
  4. DAsk a family member to consent instead
5.Arterial blood gas interpretationMedium
pH7.357.457.59PaCO₂mmHg354540HCO₃⁻mmol/L222637uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.59, PaCO₂ 40 mmHg (5.3 kPa) and HCO₃⁻ 37 mmol/L. The primary disorder is metabolic alkalosis. How far is it compensated? Click your answer.

pH 7.59PaCO₂ 40 mmHg (5.3 kPa)HCO₃⁻ 37 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.26PaCO₂mmHg354523HCO₃⁻mmol/L222610appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.26, PaCO₂ 23 mmHg (3.1 kPa), HCO₃⁻ 10 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.26PaCO₂ 23 mmHg (3.1 kPa)HCO₃⁻ 10 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
7.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes when spoken to, makes only incomprehensible sounds such as moaning and shows as the best motor response: extension of the arms and legs (abnormal extension). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
8.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
9.Enteral & parenteral nutrition calculationsMedium
55 g/L1.3 g/kg/day60 mL/h63 kg18 h/dayΔP = ? g

Practice exercise (made-up values, not clinical guidance). A 63 kg patient needs 1.3 g of protein per kg a day. The tube feed contains 55 g of protein per litre and runs at 60 mL/h for 18 hours a day. How many grams of extra protein ΔP a day are still needed? Round to one decimal place.

63 kg1.3 g/kg/day55 g/L60 mL/h · 18 h
ΔP = g/day
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 10%2000 mLamino acids 4.25%2000 mLlipid 10%500 mL · 1.1 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2000 mL of parenteral nutrition with final concentrations of 10% dextrose and 4.25% amino acids, plus 500 mL of 10% lipid emulsion (1.1 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

2000 mLdextrose 10%amino acids 4.25%lipid 500 mL · 1.1 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVventricular bigeminysinus rhythm with PVCsnormal sinus rhythmatrial fibrillation

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1ventricular bigeminy
  2. 2sinus rhythm with PVCs
  3. 3normal sinus rhythm
  4. 4atrial fibrillation
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVdual-chamber (AV) paced rhythmpaced rhythm, failure to captureidioventricular rhythmjunctional rhythm

This patient has a pacemaker. Interpret the lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1dual-chamber (AV) paced rhythm
  2. 2paced rhythm, failure to capture
  3. 3idioventricular rhythm
  4. 4junctional rhythm
13.Prioritization & delegationMedium

A patient is admitted with diabetic ketoacidosis. Which prescribed treatment is usually started first?

  1. AOral potassium tablets
  2. BSubcutaneous long-acting insulin only, given once
  3. CIV isotonic fluid such as 0.9% sodium chloride
  4. DA high-carbohydrate meal
14.Prioritization & delegationHard

During an infusion of a thrombolytic drug for stroke, the patient develops a severe headache and starts vomiting. What should the nurse do first?

  1. AStop the infusion and inform the provider at once
  2. BGive a dose of aspirin for the headache
  3. CSlow the infusion and give an antiemetic as prescribed
  4. DContinue the infusion, because headache is expected
15.Infection control & patient safetyMedium

A patient is on seizure precautions. Which equipment should be ready at the bedside?

  1. AAn ice pack to place on the forehead
  2. BWorking suction and oxygen equipment
  3. CA tongue blade to put between the teeth
  4. DRestraints ready for all four limbs
16.Infection control & patient safetyHard

An 82-year-old patient is prescribed diphenhydramine at bedtime for sleep. Why should the nurse raise this with the prescriber?

  1. AIt raises blood pressure in most older adults
  2. BIt is too weak to help an older person sleep
  3. CIt is only available as an IV drug and cannot be given by mouth at bedtime
  4. DIt is strongly anticholinergic and can cause confusion and falls in older adults
17.Lab values & electrolytesMedium

Which IV fluid can be given through the same line as a red cell transfusion?

  1. A0.9% sodium chloride
  2. BLactated Ringer's (Hartmann's) solution
  3. C5% dextrose in water
  4. D0.45% sodium chloride
18.Lab values & electrolytesHard

A young woman with frequent self-induced vomiting has swollen salivary glands. Which laboratory pattern is most likely?

  1. AHigh calcium, high phosphate and high glucose
  2. BLow potassium, high bicarbonate and high amylase
  3. CLow sodium, low bicarbonate and high lipase
  4. DHigh potassium, low bicarbonate and low amylase

3Solutions

1.Nursing fundamentals

Answer: B · Over a sink lined with a towel or partly filled with water

Why this is the answer

Cleaning over a padded or water-filled sink cushions a fall. Hot water can warp dentures, and abrasives scratch them; they are stored in a labelled denture pot.

Answer

B · Over a sink lined with a towel or partly filled with water
2.Nursing fundamentals

Answer: C · Support the patient to tell the team their wishes

Why this is the answer

As an advocate the nurse makes sure the patient's own wishes are heard. A competent adult decides about their treatment, and the family's views do not override this.

Answer

C · Support the patient to tell the team their wishes
3.Clinical nursing

Answer: A · It should be treated as status epilepticus and emergency medication given

Why this is the answer

A seizure lasting five minutes or longer, or repeated seizures without recovery, is treated as status epilepticus. Protect from injury, give oxygen and give emergency anticonvulsants as prescribed.

Answer

A · It should be treated as status epilepticus and emergency medication given
4.Clinical nursing

Answer: A · Respect the refusal, check it is informed and document it, and inform the team

Why this is the answer

An adult with capacity has the right to refuse treatment, even life-saving treatment. The team should make sure the patient understands the consequences, discuss alternatives such as cell salvage and record the decision.

Answer

A · Respect the refusal, check it is informed and document it, and inform the team
5.Arterial blood gas interpretation

Answer: uncompensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.59: alkalaemia (above 7.45)
PaCO₂ 40 mmHg: normal (35–45)
HCO₃⁻ 37 mmol/L: high (22–26)

Compensation

Clinically, also check the expected compensation: for a metabolic alkalosis PaCO₂ ≈ 0.7·HCO₃⁻ + 21 = 44.9–48.9 mmHg, so the measured 40 mmHg points to an additional respiratory alkalosis (a mixed disorder). The answer above is the ROME exam classification.

uncompensated

Answer

uncompensated
6.Arterial blood gas interpretation

Answer: appropriate compensation

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·10 + 8 = 23 → 21–25 mmHg

Compare

measured: 23 mmHg → appropriate compensation

Answer

appropriate compensation
7.Clinical assessment scores

Answer: severe

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes when spoken to → 3
V: makes only incomprehensible sounds such as moaning → 2
M: extension of the arms and legs (abnormal extension) → 2

Add

GCS = 3 + 2 + 2 = 7

Severity

GCS 7 → severe

Answer

severe
8.Clinical assessment scores

Answer: low risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 0 + 0 + 0 + 0 = 0

Risk level

0 → low risk

Answer

low risk
9.Enteral & parenteral nutrition calculations

Answer: ΔP = 22.5 g/day

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.3·63 = 81.9 g/day

Protein from the feed

60·18 = 1080 mL = 1.08 L
1.08·55 = 59.4 g/day

Shortfall

ΔP = 81.9 − 59.4 = 22.5 g/day

Answer

ΔP = 22.5 g/day
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 90

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 10·2000/100 = 200 g
amino acids: 4.25·2000/100 = 85 g

Kilocalories per component

dextrose: 200·3.4 = 680 kcal
amino acids: 85·4 = 340 kcal
lipid: 500·1.1 = 550 kcal

Non-protein kcal and nitrogen

NPC = 680 + 550 = 1230 kcal
N = 85/6.25 = 13.6 g

Ratio

NPC : N = 1230/13.6 = 90.44 ≈ 90 : 1

Answer

NPC : N = 90

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: ventricular bigeminy

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 8 QRS complexes in 6 s, × 10 = 80 per minute.
2. Rhythm: regularly irregular, a short and a long R–R alternate (0.50 s and 1.18 s).
3. P waves: upright before every narrow QRS; none before the early wide beats.
4. PR interval: 0.18 s, constant, within 0.12–0.20 s.
5. QRS: 0.10 s in the sinus beats; the early beats are wide (0.16 s) and bizarre, with the T wave pointing the other way.

Interpretation

ventricular bigeminy

Answer

ventricular bigeminy
12.ECG rhythm strip interpretation

Answer: dual-chamber (AV) paced rhythm

Paced rhythms: a pacemaker impulse shows as a narrow vertical pacing spike. After a ventricular spike the QRS is wide (0.12 s or more), because the impulse spreads from the lead through the muscle instead of the conduction system; with right-ventricular pacing it is often mostly negative in lead II. A spike before each P wave means atrial pacing, and a dual-chamber (AV) pacemaker shows an atrial spike and a P wave, then, after the programmed AV delay, a ventricular spike and a wide QRS. Capture means every spike is followed by a depolarisation. Failure to capture is a spike without a P wave or QRS after it; failure to sense (spikes that ignore the patient’s own beats) and failure to pace (no spike when one is due) are the other classic malfunctions.

Five steps

1. Rate: R–R = 25 small boxes, 1500 ÷ 25 ≈ 60 per minute.
2. Rhythm: regular, every R–R is 1.00 s.
3. P waves: each P wave follows its own pacing spike (atrial pacing).
4. AV interval: the second spike comes 0.20 s after the first one (the programmed AV delay).
5. QRS: 0.16 s, wide, right after the second spike (ventricular pacing).

Interpretation

dual-chamber (AV) paced rhythm

Answer

dual-chamber (AV) paced rhythm

The paced QRS is wide by nature; do not call it a bundle branch block or a ventricular rhythm.

13.Prioritization & delegation

Answer: C · IV isotonic fluid such as 0.9% sodium chloride

Why this is the answer

Patients with DKA are severely dehydrated, so IV isotonic fluid is started first. IV insulin follows, with close monitoring of potassium, which can fall quickly.

Answer

C · IV isotonic fluid such as 0.9% sodium chloride
14.Prioritization & delegation

Answer: A · Stop the infusion and inform the provider at once

Why this is the answer

A new severe headache, vomiting or neurological decline during thrombolysis can mean intracranial bleeding. The infusion is stopped, the provider informed and an urgent scan arranged.

Answer

A · Stop the infusion and inform the provider at once
15.Infection control & patient safety

Answer: B · Working suction and oxygen equipment

Why this is the answer

Suction and oxygen are kept ready to manage secretions and support breathing during or after a seizure. Nothing is put in the mouth, and restraints are not used because they can cause injury.

Answer

B · Working suction and oxygen equipment
16.Infection control & patient safety

Answer: D · It is strongly anticholinergic and can cause confusion and falls in older adults

Why this is the answer

First-generation antihistamines such as diphenhydramine are on the Beers list because they cause confusion, constipation, urinary retention and falls in older adults. Safer approaches to sleep should be discussed.

Answer

D · It is strongly anticholinergic and can cause confusion and falls in older adults
17.Lab values & electrolytes

Answer: A · 0.9% sodium chloride

Why this is the answer

Only 0.9% sodium chloride is used with red cells. Dextrose solutions can cause hemolysis, and lactated Ringer's contains calcium, which can cause clotting in the citrated blood. Drugs are never added to blood products.

Answer

A · 0.9% sodium chloride
18.Lab values & electrolytes

Answer: B · Low potassium, high bicarbonate and high amylase

Why this is the answer

Repeated vomiting causes hypokalemia and metabolic alkalosis (high bicarbonate) from the loss of stomach acid. Enlarged salivary glands can raise salivary amylase. Hypokalemia can cause dangerous arrhythmias, so it is monitored and corrected.Checked against: Bulimia · MedlinePlus (NIH) (2026)

Answer

B · Low potassium, high bicarbonate and high amylase

ExamProblems · examproblems.com/courses/nursing-fundamentals